Wisconsin, 2020Rip Current in Wisconsin, July 18, 2020
July 18, 2020 · NWS MKX · 1 event in 1 county or zone
Man rescues family members from deep water, waves and currents at Milwaukee Beach but was unable to exit water before drowning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Man rescues family members from deep water, waves and currents at Milwaukee Beach but was unable to exit water before drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 6:11 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 18, 6:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
711 PM CDT Sat Jul 18 2020
.UPDATE...
Watching upstream convection to get a handle on what may
transpire later this evening into tonight. Waiting to see if a
line of storms develops verses the scattered/isolated storms we're
currently seeing. The HRRR currently has the best handle on
radar, but doesn't bring storms into the area until much
later...around 3 am. The key will be whether storms can fire ahead
of this current convection, as a couple models such as the NAM
Nest suggest. This would bring storms in much earlier...by around
11 pm in the west. Not a whole lot to get excited about via
satellite yet, but keeping an eye on things.
&&
.AVIATION(00Z TAFS)...
Still expecting thunderstorms to move through tonight, with the
potential for some of the storms to be severe. The big issue
remains timing, with models having storms arriving in the west
anywhere from 11 pm to 3 am. Will continue to monitor radar and
satellite trends this evening to hopefully better get a handle on
timing as storms continue to develop. Either way, storms should
clear the east by around daybreak Sunday, with quiet weather
expected through the day.
Kept mention of low level wind shear in the TAFs for tonight as
the low level jet moves overhead.
&&
.PREV DISCUSSION... (Issued 325 PM CDT Sat Jul 18 2020)
SHORT TERM...
Tonight through Sunday night...Forecast Confidence is medium.
A small cluster of showers and thunderstorms over east central WI
appears to be in an area of warm advection and weak frontogenesis.
It should shift east in a couple hours. An upper wave and cold
front over the nrn Great Plains is still expected to initiate
another severe MCS over central MN late this afternoon and early
evening. The upper wave will flatten the upper flow with the MCS
expected to move sewd into srn WI. The timing is challenging but
believe it will move into areas nw of Madison btwn 03-06Z and
sweep across the area by 08-10Z. Damaging winds will be the
primary threat. The weak cold front will pass Sun AM with lower
dewpoints arriving throughout the day. The skies are expected to
clear from west to east during the late morning. Still very warm
temps Sunday afternoon but lower relative humidity. Low temps
for Sunday night will then fall into the 60s.
LONG TERM...
Monday through Tuesday...Forecast Confidence...Medium.
With the system having pushed through we will start to see weak
high pressure build in behind with a period of zonal UL flow
through the day Monday. This will likely keep the region mostly
dry through the day into Tuesday. Later Tuesday, an upper level
shortwave will likely push into the region likely being associated
with a weak surface low that could bring some showers and mostly
weak storms across the area late Tuesday. However, the forcing
appears to be better further north closer to the surface low and
UL shortwave which could end up meaning southern Wisconsin remains
mostly dry. There is still some uncertainty given plenty of low
to mid level moisture over the region so as long as we can get
some forcing
Wednesday through Saturday...Forecast Confidence...Medium.
Behind the shortwave and surface low passing through overnight
Tuesday a large scale ridge will drape itself over the entire
central US with fairly strong high pressure over the Great Lakes
region. Although this ridge will remained draped over the region
for the period, a few embedded shortwaves will be possible. But
the uncertainty with any embedded shortwaves within the large
scale ridge remains very uncertain at this point. Into the
weekend we may start to see some movement in the ridge as some of
the models suggest but that is a bit too uncertain at this point.
Otherwise expect fairly nice temperatures to start this period
with some potential for a warm up as we head into the weekend.
AVIATION(21Z TAFS)...
Sct020-030 stratocumulus will continue into the early evening
mainly south and west of Madison. Meanwhile, a small cluster of
thunderstorms will affect east central WI late this afternoon. A
line of strong to severe thunderstorms is then expected to move
from nw to se across srn WI from late evening into the overnight.
Afterward there could be several hours of MVFR Cigs or Vsbys until
skies clear from west to east during late Sun AM.
MARINE...
Modest to breezy southerly winds are expected into tonight.
Expect more showers and thunderstorms across the lake overnight
tonight. A few of these storms could be severe. A weak cold front
will then shift the southwesterly winds to westerly winds by late
Sunday morning. For the nearshore waters, a Small Craft Advisory
is in effect into the evening from Port Washington to Sheboygan.
South winds of 15 to 20 knots and waves of 3 to 4 feet are
expected.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ046-047-051-052-
056>060-062>072.
Beach Hazards Statement until 9 PM CDT this evening for WIZ052.
LM...Small Craft Advisory until 9 PM CDT this evening for LMZ643.
&&
Update...DDV
Tonight/Sunday and Aviation/Marine...Gehring
Sunday Night through Saturday...ARKHazardous weather outlook, Jul 18, 4:52 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
552 PM CDT Sat Jul 18 2020
WIZ046-047-051-052-056>060-062>072-192300-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
552 PM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Heat index values are expected to top out between 100 and 105
degrees into early this evening. A Heat Advisory is in effect for
the entire area until 8 PM this evening.
A high swim risk continues for Lake Michigan beaches in Sheboygan
County into this evening, with a moderate swim risk for the
beaches in Ozaukee County. Breaking waves and currents are
expected. Stay away from dangerous areas like piers, breakwalls
and river outlets.
A line of strong to severe thunderstorms is expected to move into
the area from the northwest during the late evening hours,
continuing southeastward overnight into early Sunday morning.
Damaging wind gusts and locally heavy rain will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Thunderstorm chances will return to the area later Monday night
into Tuesday, with periodic chances for storms continuing through
the remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LMZ643>646-192300-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
552 PM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Gusty south winds and elevated waves are expected north of Port
Washington into this evening. A Small Craft Advisory is in
effect for this area.
A line of strong to severe thunderstorms is expected to move into
the area from the northwest during the late evening hours,
continuing southeastward overnight into early Sunday morning.
Damaging wind gusts will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Thunderstorm chances will return to the area by Tuesday, with
periodic chances for storms through the end of the week.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192300-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
552 PM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A line of strong to severe thunderstorms is expected to move into
the region from the northwest during the late evening hours,
continuing southeastward overnight into early Sunday morning.
Damaging wind gusts will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Periodic chances for thunderstorms are expected from Tuesday
through the end of the week.
Wood
www.weather.gov/mkx
In the hours before
Special weather statement, Jul 18, 3:15 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
415 PM CDT Sat Jul 18 2020
WIZ059-060-182200-
Washington-Ozaukee-
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OZAUKEE AND
NORTHEASTERN WASHINGTON COUNTIES...
At 414 PM CDT, a strong thunderstorm was located over Newburg, or
near West Bend, moving east at 25 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
West Bend, Grafton, Port Washington, Saukville, Belgium, Fredonia,
Newburg, Harrington Beach St Park, Waubeka and Fillmore.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4346 8780 4341 8785 4338 8786 4338 8787
4332 8789 4341 8820 4351 8818 4351 8799
4352 8780 4349 8779
TIME...MOT...LOC 2114Z 270DEG 22KT 4344 8809
WOODLocal storm report, Jul 18, 4:04 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
504 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND DMG 5 N WAUWATOSA 43.10N 88.02W
07/18/2020 MILWAUKEE WI PUBLIC
NUMEROUS TREES AND BRANCHES DOWN IN AN AREA
BOUNDED BY HAMPTON AVENUE AND CAPITOL DRIVE
FROM NORTH TO SOUTH, AND 92ND STREET TO 84TH
STREET FROM WEST TO EAST. ONE LARGE TREE
UPROOTED. NEARBY TIMMERMAN AIRPORT HAD A
MEASURED SOUTHWEST WIND GUST OF 54 MPH.
&&
MGRip Current, Milwaukee
- When
- July 18, 7:30 PM CST
- Where
- Milwaukee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Man drowns in water off McKinley Beach after rescuing two family members from deep water, waves and currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 18 to 22, 202031 deaths · 18 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 20201 injured · $176,000 · 1 in hail · 31 events
- Tornadoes and Hail in Minnesota, July 18, 2020$100,000 · EF1 · 12 events
- Tornado and Hail in Wisconsin, July 18 to 19, 2020$133,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Michigan, July 18, 2020$261,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Michigan, July 18, 20201 injured · $114,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 18 to 19, 2020$83,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020$75,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2020EF1 · 12 events
- Damaging Winds in North Carolina, July 18, 2020$20,000 · 60 kt wind · 13 events
- Damaging Winds in Kansas, July 18, 2020$25,000 · 87 kt wind · 7 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2020$25,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901230.